Alert archive / Florida / Rip Current Statements in 2017

Rip Current Statement 51, NWS Tallahassee, FL

May 2, 2017Bay County, Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at May 2, 2017, 9:44 AM CDT for Bay County, Gulf County, Walton County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 2, 2017, 9:44 AM CDT (14:44 UTC)
Expired
May 2, 2017, 9:00 PM CDT
In force
11 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL, Walton County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WHUS42 KTAE 021444
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1044 AM EDT TUE MAY 2 2017

...HIGH RISK FOR RIP CURRENTS TODAY ALONG WALTON...BAY AND GULF
COUNTY BEACHES.

HIGH RISK FOR RIP CURRENTS THIS MORNING WITH CONDITIONS GRADUALLY
IMPROVING THIS AFTERNOON. ONSHORE WINDS ARE EXPECTED TO BE 5 TO 10
MPH WITH 2 TO 3 FEET SURF.

FLZ108-112-114-030200-
/O.NEW.KTAE.RP.S.0051.170502T1444Z-170503T0200Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
1044 AM EDT TUE MAY 2 2017 /944 AM CDT TUE MAY 2 2017/

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT /9 PM CDT/
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK, WHICH IS IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING. 

* TIMING...THROUGH EVENING.

* SURF...2 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS.

HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS
BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM
AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD
WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 2, 8:59 AM CDT, 45 minutes earlier.

Area forecast discussion, May 2, 8:59 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
959 AM EDT Tue May 2 2017

.UPDATE...

Dry day is still expected across the forecast area today. The
forecast is on track and only minor changes were made to account
for clouds across the southeast part of the CWA and the dewpoints
trending slightly higher than forecast.

&&

.PREV DISCUSSION [605 AM EDT]...

.NEAR TERM [Through Today]...

High pressure and a much drier airmass will build into the area
tonight behind a cold front. Mostly sunny skies are expected with
afternoon high temperatures mainly in the low to mid 80s.

.SHORT TERM [Tonight Through Thursday]...

Quiet and dry conditions are expected to continue Wednesday. Expect
high temperatures to push the 90 degree mark once again under mostly
clear skies. Southerly flow is expected to increase during the
evening and overnight hours ahead of the next storm system that is
slated to impact the region on Thursday.

There is high confidence tonight in a potent upper level low digging
across the Great Plains and into the Mid-Mississippi Valley
Wednesday night into Thursday morning, bringing with it high chances
for showers and thunderstorms across the region. Forecast PWAT
values generally point at 1.5 to 1.75" across the region, indicating
this activity will be efficient rainfall producers. Outside of much
needed rainfall, the potential for severe storms continues to exist
tonight, as the Storm Prediction Center has the entire forecast area
outlooked in a Marginal Risk at this time. Shear parameters in the
latest operational guidance continue to look favorable for severe
storms (40-50 kts of bulk shear, 30-40 kt low level jet), while
instability will remain contingent to the timing of the system. If
there is a window for daytime heating ahead of thunderstorm
development, this will increase the risk for strong to severe storms
across the area. Otherwise, the risk will be greatly reduced, and
potentially be confined to coastal areas. Stay tuned for forecast
updates leading up to this event!

.LONG TERM [Thursday Night Through Tuesday]...

The cold front associated with Thursday's system will sweep across
the region Thursday night/Friday morning, pushing any lingering
shower and thunderstorm activity out of the area and drastically
lowering dewpoints once again. By Friday morning, dewpoints across
the region will be 15 to 20 degrees lower than Thursday afternoon,
yielding comfortable conditions area wide. Temperatures will run
roughly 5 to 10 degrees below normal for early May Friday and
Saturday, before moderating to seasonal levels Sunday.

The upper level low responsible for Thursday's system will lift
northward during the day Saturday, before another potent system
dives southward across the Western U.S., forming an Omega Block
across the CONUS. While this is still almost a week out, long range
guidance has been consistent in showing this pattern for several
runs now. This would keep the Tri-state region in a trough/northwest
flow pattern through the end of the period, with quiet weather and
seasonal temperatures.

.AVIATION...

[Through 12z Wednesday] VFR conditions are expected to prevail
through the period with mostly clear skies.

.MARINE...

Seas will continue to gradually decrease through the morning hours,
with light to occasionally moderate northerly winds across coastal
waters today. Expect increasing winds and seas once again Wednesday
night ahead of another storm system. Advisory level conditions will
be possible. Showers and thunderstorms expected across coastal
waters on Thursday.

.FIRE WEATHER...

Although RH values will be low this afternoon and Wednesday
afternoon, red flag conditions are not expected due to relatively
light winds. A round of wetting rain is expected on Thursday.

.HYDROLOGY...

The next system slated to impact the region is forecast to yield
more notable rainfall amounts than what was observed Monday. At this
time, general amounts of 1 to 2 inches are possible region-wide.
Given the progressive nature of the next system, dry antecedent
conditions, and below average river levels, flooding is not expected
across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  58  90  66  79 /   0   0   0  10  80
Panama City   81  65  88  70  76 /   0   0   0  20  80
Dothan        84  59  88  66  76 /   0   0   0  30  80
Albany        84  57  90  65  78 /   0   0   0  10  80
Valdosta      85  55  93  62  82 /   0   0   0   0  70
Cross City    87  57  93  63  83 /   0   0   0   0  60
Apalachicola  84  63  82  70  79 /   0   0   0  10  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

UPDATE...Fieux
NEAR TERM...DVD
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...DVD
MARINE...Pullin
FIRE WEATHER...DVD
HYDROLOGY...Pullin

Nearby

Rip Current Statements in Florida, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.